Kansas, 2020Tornado and Hail in Kansas, May 21, 2020
May 21, 2020 · NWS GLD · 4 events in 2 counties and zones
During the early afternoon a landspout was reported in Greeley County. The landspout occurred in the northeast part of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early afternoon a landspout was reported in Greeley County. The landspout occurred in the northeast part of the county. No damage was reported.
During the evening a line of strong to severe thunderstorms moved through Western Kansas. Part of this line developed a bow echo that produced wind gusts up to 60 MPH. Nickel size hail was reported from the strongest storm in the line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 12:29 PM MST, 4 minutes earlier.
Area forecast discussion, May 21, 12:29 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
129 PM MDT Thu May 21 2020
.UPDATE...
Issued at 1115 AM MDT Thu May 21 2020
A stationary frontal boundary extended from near Trenton to
Goodland and Tribune/Leoti area late this morning. For the
remainder of the morning and through the afternoon afternoon the
frontal boundary will remain nearly stationary or perhaps shift a
tad east to a McCook to Tribune line.
Plenty of low level moisture exists as evidenced by the extensive
low cloud cover along and east of the front. Its expected that
shower and thunderstorm coverage will slowly increase through mid
afternoon along the front then quickly increase by 00z Friday as a
strong weather disturbance approaches the southwest portion of the
area. This is when the severe weather threat is expected to
increase, sometime after 3 PM MDT (4 PM CDT). We could see some
locally heavy rainfall but the better threat will be this evening.
More on that with the afternoon forecast update.
The high temperature forecast will be difficult given the cloud
cover. Currently am expecting highs ranging from the mid 60s to
around 70 from McCook to Goodland and Hill City with upper 70s to
low 80s across the southwest and south where a sunny to partly
sunny sky currently exists.
&&
.SHORT TERM...(Today through Friday night)
Issued at 430 AM MDT Thu May 21 2020
Today-Tonight: Shortwave energy situated invof the southern NV/CA
border at 09Z will track eastward across the Desert Southwest
today (rounding the base of the trough over the Intermountain
West), then ENE into the Central Plains this evening/tonight.
Low level flow will shift to the north in eastern CO and adjacent
KS border counties this morning -- as outflow emanating from
upstream convection in western Nebraska and far northeast Colorado
pushes S-SSE into the region. In response, the weakening lee
cyclone in eastern CO will shift SSE into far southeast CO and
southwest KS (Lamar-Johnson City) -- and the associated inverted
sfc trough (a south-north oriented feature) will shift eastward
from CO into western KS, along/near a line from Tribune-Brewster-
Atwood -- though it may become increasingly SSW-NNE or SW-NE
oriented this afternoon. Guidance suggests that convection will
develop invof the sfc trough /wind shift/ this afternoon
(~21-22Z), with activity increasing in coverage/intensity this
evening as the aforementioned shortwave lifts ENE from AZ into the
TX/OK Panhandles. Convective coverage/intensity will be maximized
over portions of Southwest KS (mainly south of Hwy 96) this
evening, where rich low-level moisture /strong instability/ will
be present -- and forcing (initially low-level convergence) will
be augmented by DPVA attendant the shortwave advancing
northeastward into the TX/OK Panhandles. Steep mid-level lapse
rates, strong instability (1500-2500 J/kg mlcape), and 40-50 kt
effective deep layer shear suggest a potential for robust
supercells capable of producing very large hail, damaging winds,
and possibly a few tornadoes (where storm motion favorably
coincides with /parallels/ surface boundaries) -- prior to updraft
amalgamation /upscale growth/ into a cluster later this evening.
Fri-Fri night: Expect dry conditions assoc/w subsidence in the
wake of the shortwave progressing ENE across the Central Plains.
.LONG TERM...(Sunday night through Thursday)
Issued at 129 PM MDT Thu May 21 2020
Not much has changed since yesterday's afternoon discussion. The
models continue to show an amplified upper-level ridge over the
Great Lakes region and upper-level trough deepening over the
Rockies. By Tuesday a cutoff upper low will develop over the Texas
Panhandle while the upper-level flow becomes more zonal across the
northern High Plains. This pattern looks to hold for the rest of the
period.
Meanwhile, on the surface, a cold front is anticipated to still be
transiting across the region Sunday night into Monday morning.
Associated with this front will be showers and thunderstorms, some
may be severe. After the front passes, high pressure is expected to
build over the local area and produce mostly dry conditions for the
rest of the extended. Also, expect below normal temperature on
Monday with the highs reaching into the middle 60s to lower 70s
range. Then warming back into the above normal range (80s) on
Wednesday and Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu May 21 2020
KGLD, sub vfr cigs expected through about 20z with a northeast
wind near 10kts. From 21z-04z vfr conditions expected with winds
from the northeast near 10kts, could see sub vfr cigs at times.
From 05z-14z sub vfr cigs/vis expected with fog likely. Winds
light and variable. After 15z vfr conditions are expected with
light and variable winds. Currently do not have any precipitation
mention in the forecast but showers/thunderstorms possible as
higher chances east of the terminal.
KMCK, sub vfr cigs/vis expected through nearly the entire taf
period. Winds generally from the east or northeast at speeds under
10kts, variable and light at times, especially overnight. Shower
and thunderstorms possible from mid or late afternoon into the
early evening. Fog expected from taf issuance through 14z or so.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...99
SHORT TERM...VINCENT
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, May 21, 9:35 AM MST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Thu May 21 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Thu May 21 2020 /1135 AM CDT Thu May 21 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Severe thunderstorms capable of producing hail up to the size of
golf balls and wind gusts over 60 mph are possible from around 3 PM
MDT (4 PM CDT) through 11 PM MDT (midnight CDT) mainly south of a
line from Hill City to Colby and Sharon Springs. An isolated tornado
cannot be ruled out. There is also a Slight Risk of excessive
rainfall for areas along and east of a line from near McCook to
Tribune. As a result, localized heavy rainfall which may cause flash
flooding is possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Isolated severe thunderstorms will be possible across portions of
the Tri-State area on Saturday, mainly along and north of Interstate
70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 11
PM MDT (midnight CDT).
In the hours before
Special weather statement, May 21, 11:18 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1218 PM MDT Thu May 21 2020
KSZ013-027-041-211845-
Wallace KS-Greeley KS-Sherman KS-
1218 PM MDT Thu May 21 2020
...Brief Landspout Tornadoes Possible...
At 1216 PM MDT, conditions are becoming favorable for the
development of landspout tornadoes in and close to the a line of
developing cumulus clouds along a frontal boundary. However, at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.
Locations impacted include...
Tribune, Horace and Wallace.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3841 10186 3937 10151 3931 10139 3927 10139
3913 10144 3913 10148 3902 10148 3838 10170
DDTLocal storm report, May 21, 11:25 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1225 PM MDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM TORNADO 9 NE TRIBUNE 38.58N 101.66W
05/21/2020 GREELEY KS PUBLIC
A BRIEF LANDSPOUT WAS REPORTED.
&&Special weather statement, May 21, 11:46 AM MST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
1246 PM MDT Thu May 21 2020
KSZ001-002-013-014-027-028-041-211945-
Rawlins KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-
Cheyenne KS-
1246 PM MDT Thu May 21 2020
...Brief Landspout Tornadoes Possible...
At 1244 PM MDT/144 PM CDT/, conditions are becoming favorable for
the development of landspout tornadoes in and close to a broken line
of cumulus clouds. However, at this time it is unknown which if any
would produce a landspout. Any landspouts which develop are expected
to pose a limited threat.
Locations impacted include...
Sharon Springs, Tribune, Brewster, Horace, Wallace and Edson.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3827 10205 3835 10204 3970 10141 3966 10110
3826 10177
DDTEvent by event
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Greeley
- When
- May 21, 12:33 PM MST
- Where
- Greeley County, 14.99 mi NNE of Whitelaw
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.660, -101.600
Weak landspout tornado reported. Difficult to discern exact location and duration. Images were received confirming this tornado.
Thunderstorm Wind, Gove
- When
- May 21, 7:19 PM CST
- Where
- Gove County, 2.32 mi NE of Gove
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.970, -100.445
Thunderstorm Wind, Gove
- When
- May 21, 7:21 PM CST
- Where
- Gove County, 4.43 mi NNE of Gove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.009, -100.448
Estimated time of report from radar.
Hail, Gove
- When
- May 21, 7:48 PM CST
- Where
- Gove County, 0.4 mi WSW of Quinter
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.068, -100.237
The report was sent through MPing.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894116, 892419, 892420, 892418.